Alert archive / Pennsylvania / Lakeshore Flood Warnings in 2021

Lakeshore Flood Warning 4, NWS Cleveland, OH

December 11, 2021Erie County, Pennsylvania

NWS Cleveland, OH issued this lakeshore flood warning at Dec 11, 2021, 5:51 PM EST for Erie County, Pennsylvania. It took effect at Dec 11, 2021, 6:00 PM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 11, 2021, 5:51 PM EST (22:51 UTC)
In effect from
Dec 11, 2021, 6:00 PM EST
Expired
Dec 12, 2021, 1:06 AM EST
In force
7 hr
Issued by
NWS Cleveland, OH

County Erie County, PA

The radar

The Buffalo radar (KBUF), 145 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 805 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
805 m²/s²
0-3 km storm-relative helicity
846 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

625 
WHUS41 KCLE 112251
CFWCLE

URGENT - IMMEDIATE BROADCAST REQUESTED
Lakeshore Hazard Message
National Weather Service Cleveland OH
551 PM EST Sat Dec 11 2021

PAZ001-120700-
/O.NEW.KCLE.LS.W.0004.211211T2300Z-211212T1800Z/
Northern Erie-
551 PM EST Sat Dec 11 2021

...LAKESHORE FLOOD WARNING IN EFFECT UNTIL 1 PM EST SUNDAY...

* WHAT...Significant lakeshore flooding expected.

* WHERE...Northern Erie County.

* WHEN...Until 1 PM EST Sunday.

* IMPACTS...Numerous roads closed and low lying property 
  including parking lots, lawns, and homes and businesses will 
  be inundated near the lake. Some shoreline erosion will occur.

* ADDITIONAL DETAILS...West winds of 35 to 45 knots, gusting up to
  55 knots across Lake Erie have resulted in elevated water levels
  across the far eastern lakeshore. Water levels at Erie, PA as of
  545 PM LST are currently 71.3 inches above low water datum and
  is expected to continue to rise. Current waves are 
  approximately 15 to 19 feet high, adding to the onshore flow of 
  water. At the time of this warning, Presque Isle State Park and 
  McClelland Park are both closed due to high winds and water. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

$$
1 follow-up statement
383 
WHUS41 KCLE 120606
CFWCLE

Lakeshore Hazard Message
National Weather Service Cleveland OH
106 AM EST Sun Dec 12 2021

PAZ001-120715-
/O.CAN.KCLE.LS.W.0004.000000T0000Z-211212T1800Z/
Northern Erie-
106 AM EST Sun Dec 12 2021

...LAKESHORE FLOOD WARNING IS CANCELLED...

Decreasing westerly winds on Lake Erie has allowed water levels 
to drop on the east end of the lake. Flooding has ended along the
Erie County shoreline and although a minor rise in water levels 
is forecast on Sunday morning, additional flooding is not
expected. 

$$

What forecasters said that day

The local office's own words before this lakeshore flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this lakeshore flood warning went out at Dec 11, 4:04 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Dec 11, 4:04 PM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
404 PM EST Sat Dec 11 2021

.SYNOPSIS...
Cold front has pushed eastward into New York and Pennsylvania.
High pressure is expected to expand north up the Ohio Valley
tonight and continue to influence the area as it builds to New
England through Tuesday.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
Very strong cold front has moved into New York and
Pennsylvania. Strong isallobaric flow in the wake of the cold
front (3hr pressure changes of 6-7+ mb in 3 hours) continue to
move eastward across northern Ohio. Strongest wind gusts look as
if they will continue across the western CWA through sunset and
along the lakeshore. Gusts up to 60 mph will be possible.
Elsewhere east of the central Highlands and inland from the lake
will be windy but believe wind gusts remain in the 45-55 mph
range which is just below high wind criteria.

Winds gradually decrease overnight with any remaining rain
becoming snow showers across NE OH into NW PA. The atmosphere
becomes extremely dry so the threat of a significant lake effect
even looks unlikely. However there will be some snow showers
across inland NW PA that linger into early Sunday morning. High
pressure then takes control with dry conditions expected Sunday
afternoon. Unfortunately there will still be a brisk wind
through Sunday afternoon.

Temperatures will drop quickly in the wake of the cold front
this afternoon. Several locations touched record levels ahead
of the front. Lows tonight dip to within a couple degrees of 30
for all locations. Highs are expected to range from the upper
30's to mid 40's Sunday afternoon but windchill values will
make it feel like it is in the lower to mid 30's.

High pressure remains south over the Carolina's through SUnday
night. Unfortunately it will be slow for winds to decouple but
we do believe winds decrease through the night. It will be dry
with lows in the lower 30's.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Quiet and unseasonably mild weather expected through this period.
Broad mid/upper ridging over the central and eastern CONUS will
strengthen through Tuesday in response to deepening mid/upper
troughing digging into the western CONUS west of the Rockies. At the
surface, a strong 1031 mb high will elongate up the east coast and
gradually shift offshore by late Tuesday night. This all points to
increasing southerly flow and mild temperatures through Tuesday,
along with dry conditions. A great time to get those last minute
holiday decorations up! The aforementioned western CONUS trough will
lift NE through the Rockies Tuesday night as the high goes offshore
of the east coast. Isentropic ascent along a warm front will
generate a few showers lifting SW to NE Tuesday night, but moisture
return is limited leading to light QPF. Highs Monday will reach the
upper 40's to near 50 with highs in the low/mid 50's Tuesday. Lows
Monday night will still be fairly cold in the low 30's due to
radiational cooling, but the increased southerly flow as the high
shifts east by Tuesday night will keep lows in the low/mid 40's.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The aforementioned shortwave trough over the Rockies will progress
into the Plains Wednesday inducing low pressure to the lee of the
Rockies over west Kansas. This shortwave will reach the Upper
Midwest by Wednesday night and northern Ontario Thursday, with the
associated low rapidly deepening as it crosses Lake Superior by
Thursday morning. The warm front should lift north of the area by
mid day Wednesday, but it may take some time to get far enough north
to push the zone of isentropic ascent out of the area, so kept
chance PoPs for showers over the north half of the CWA through the
day. Best chances near the lakeshore. Should see some dry time most
of Wednesday night as we get into the warm sector before showers
fill back in toward Thursday morning ahead of the trailing cold
front. This looks to be a strong frontal passage with strong
frontogenetic forcing tied to a 140+ knot upper jet streak, so have
likely PoPs for widespread showers Thursday. This system once again
has the potential to produce gusty winds, but the farther NW track
and slightly weaker surface low should keep impacts less than this
past weekend. Stay tuned. Highs Wednesday will remain above normal
in the upper 50's/low 60's with 60's continuing Thursday morning
before temps fall sharply behind the cold front Thursday afternoon.

Wrap around moisture in the cold air advection Thursday night will
continue some scattered showers, mixing with some snow showers late,
but drier air should end much of this the second half of the night.
Guidance begins to differ Friday through Saturday regarding the
position of a frontal boundary in the Ohio Valley and additional
waves of low pressure riding along it as WSW flow continues aloft.
This will not be a very cold pattern as the progressive flow keeps
much of the arctic air bottled up in central Canada and the northern
Plains, but the active baroclinic zone near our region supports
chances of rain/snow showers Friday into the weekend.

&&

.AVIATION /18Z Saturday THROUGH Thursday/...
Very strong cold front moving across the region this afternoon.
It was located from central Lake Erie southward to near Columbus
and will continue to move rapidly eastward through the rest of
the afternoon. Very strong isallobaric flow in the wake of the
cold front (3hr pressure changes of 6-7+ mb in 3 hours) continue
to move eastward into western Ohio. Strongest wind gusts look
as if they will continue across NW OH and along the lakeshore.
Gusts up to 52 knots will be possible. Elsewhere east of the
Central Highlands and inland from the lake will be very windy
but believe wind guts remain in the 40 to 45 knot range.

Convection ahead of the cold front will quickly move east of all
TAF sites. So MVFR, brief IFR, conditions will accompany the
showers. Otherwise expect to see MVFR conditions in the wake of
the cold front for several hours. Much drier air moves into the
region from west to east overnight. There may be a few lake
effect snow showers across NE OH into NW PA but do not think
they will be very significant. Brief MVFR conditions will be
possible near these snow showers.

Gusty westerly winds continue through the night but will
slowly decrease in speed. Breezy conditions continue on Sunday
with 10 to 15 knots common. Gusts may still be around 25 knots
through Sunday afternoon.

Outlook...Non-VFR possible by the middle of the week with rain
showers.

&&

.MARINE...
Very strong winds will continue on the lake into mid evening in the
strong cold air advection behind the front. Lorain Lighthouse has
gusted to 57 knots in the past hour and Fairport Harbor has gusted
to 54 knots, but upstream observations and model guidance suggests
that the strongest winds are occurring between now and about 22Z. For
this reason, will leave the Gale Warnings as is for the western and
central basin through the evening, but this will definitely be a
high end gale with waves of 5-10 feet in the western basin and about
10-13 feet in the central basin and frequent gusts over 40 knots.
Farther east, the Storm Warning will continue through the evening
over the eastern basin where sustained winds will be 45 knots with
gusts of 55 to 60 knots generating waves of 15-20 feet. As the winds
subside tonight into Sunday, a Small Craft will be needed across all
basins. The other issue is low water. Toledo has dropped to 10.9
inches above low water datum as of 3:30 PM. Strong west gales will
drop levels to around 0 inches this evening before fluctuating in
the typical slosh back effect tonight through Sunday as winds
subside.

Sunday night through Tuesday will be much quieter on the lake as
high pressure at the surface and aloft builds over the lower Great
Lakes and Ohio Valley, although continued southwest winds of 15-25
knots could continue Small Craft conditions into Monday afternoon.
By Tuesday night and Wednesday, a warm front will lift into the Lake
Erie vicinity with increasing south flow and possible small crafts
by Wednesday. This will precede a strong low pressure system
Wednesday night into Thursday that could bring another round of
Gales.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...High Wind Warning until 11 PM EST this evening for OHZ012-089.
     Wind Advisory until 7 PM EST this evening for OHZ013-014-
     020>023-031>033-038-047.
     High Wind Warning until 7 PM EST this evening for OHZ010-011.
     High Wind Warning until 6 PM EST this evening for OHZ003-
     006>009-017>019-027>030-036-037.
PA...High Wind Warning until 11 PM EST this evening for PAZ001.
     Wind Advisory until 7 PM EST this evening for PAZ002-003.
MARINE...Low Water Advisory until 7 PM EST Sunday for LEZ142>144-
     162>164.
     Gale Warning until 10 PM EST this evening for LEZ142>148-
     162>168.
     Storm Warning until 10 PM EST this evening for LEZ149-169.

&&

SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...Garuckas
LONG TERM...Garuckas
AVIATION...MM
MARINE...Garuckas
Hazardous weather outlook, Dec 11, 6:59 AM EST, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
659 AM EST Sat Dec 11 2021

OHZ012-089-PAZ001-121200-
Lake-Ashtabula Lakeshore-Northern Erie-
659 AM EST Sat Dec 11 2021

...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM EST
THIS EVENING...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ142>144-162>164-121200-
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
659 AM EST Sat Dec 11 2021

...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM EST THIS
EVENING...
...LOW WATER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST
SUNDAY...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Low Water Advisory.
   Gale Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Low Water Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ145>148-165>168-121200-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
659 AM EST Sat Dec 11 2021

...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-149-169-121200-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Conneaut OH to Ripley NY-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
659 AM EST Sat Dec 11 2021

...STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM EST
THIS EVENING...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>011-017>020-027>030-036-037-047-121200-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Hancock-Seneca-Huron-
Medina-Wyandot-Crawford-Richland-Ashland-Marion-Morrow-Knox-
659 AM EST Sat Dec 11 2021

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

There is a chance of thunderstorms along a cold front today, mainly
along and east of I-71. Some showers or thunderstorms could produce
wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ013-014-021>023-031>033-038-PAZ002-003-121200-
Geauga-Ashtabula Inland-Summit-Portage-Trumbull-Wayne-Stark-Mahoning-
Holmes-Southern Erie-Crawford-
659 AM EST Sat Dec 11 2021

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

There is a chance of thunderstorms along a cold front today. Some
showers or thunderstorms could produce wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Dec 11, 3:21 PM EST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
321 PM EST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     NON-TSTM WND GST 2 SE PARMA              41.36N 81.71W
12/11/2021  M64 MPH          CUYAHOGA           OH   TRAINED SPOTTER

&&
Local storm report, Dec 11, 3:22 PM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
322 PM EST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     NON-TSTM WND DMG 1 E NORTH OLMSTED       41.41N 81.90W
12/11/2021                   CUYAHOGA           OH   PUBLIC

            A LARGE TREE FELL ON TO A HOUSE AND THROUGH
            THE ROOF IN NORTH OLMSTED.

&&

MG
Local storm report, Dec 11, 3:25 PM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
325 PM EST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     NON-TSTM WND DMG ERIE                    42.12N 80.09W
12/11/2021                   ERIE               PA   BROADCAST MEDIA

            TREE FELL ON A CAR WHILE DRIVING ON OLD
            FRENCH RD. THE DRIVER WAS NOT INJURED.

&&

MG
Local storm report, Dec 11, 4:29 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
429 PM EST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     NON-TSTM WND DMG 3 NNE OTTAWA HILLS      41.71N 83.63W
12/11/2021                   LUCAS              OH   PUBLIC

            LARGE TREE DOWN ACROSS THE ROAD NEAR RAMBO
            LANE AND GRAYLING PLACE.

&&

RC
Local storm report, Dec 11, 4:52 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
452 PM EST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     NON-TSTM WND DMG 3 E MORRAL              40.69N 83.15W
12/11/2021                   MARION             OH   PUBLIC

            LARGE TREE DOWN ACROSS THE ROAD NEAR THE
            INTERSECTION OF MORRAL KIRKPATRICK ROAD WEST
            AND MARION UPPER SANDUSKY ROAD.

&&

RC
Local storm report, Dec 11, 5:34 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
534 PM EST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     NON-TSTM WND DMG 2 NE ERIE               42.14N 80.06W
12/11/2021                   ERIE               PA   BROADCAST MEDIA

            LARGE TREE FELL ON TWO HOUSES NEAR THE
            INTERSECTION OF 4TH AND PENNSYLVANIA AVENUE.

&&

RC

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 6:51 AM ESTSpecial Weather StatementCLECrawford54 min
Dec 11, 12:32 PM ESTSpecial Weather StatementCLECrawford58 min

Nearby

Lakeshore Flood Warnings in Pennsylvania, 2021Every lakeshore flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.